Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Smoking and AIDS related cancers
May 18, 2003

My daughter was diagnosed 8 years ago with HIV. She had cervical cancer last year with no problems since then. They changed her meds because her CD4 cell count was very low and she is doing really well now. My question is about her smoking. It really scared her when she got sick and she quit smoking for almost a year, but as soon as she was healhier again she started smoking again. I know smoking increases your risk of lung and throat cancel, but does that risk increase if you are HIV positive?

Response from Dr. Dezube

As you might imagine, I (and other HIV experts) could write volumes on the health consequences of smoking. Smoking does indeed increase the risk of many cancers, particularly in HIV positive patients. And yes, this includes both cervical and anal cancers, not just lung and throat cancer which most people already know about. I doubt you'll make much of a dent in your daughter's smoking by showing her this reply. Most folks aren't able to quit unless they really really want to, have a support network (friend, family, groups), and any necessary resources (Zyban, Nicotine patches, etc.). Your daughter would be well-advised to stop smoking, and so would the many many patients which I have in my practice.

In my own practice, rather than lecture my patients, I usually ask them from time to time, "can we talk about your smoking?". If they say no, then I don't push on that day. Usually when they come in with their pneumonias, bronchitis, and so on, I view this as an opportunity to bring up the smoking issue. Smoking is a really difficult habit to kick.


Previous
lymph node swelling-- HIV vs non-HIV enlargement
Next
Stopped drugs due to high lactic acid levels while I'm on Chemotherapy

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement